Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 256, NWS North Platte, NE

August 8, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2003, 6:49 PM MDT for Cherry County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 6:49 PM MDT (00:49 UTC)
Expired
Aug 8, 2003, 7:45 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2822 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 090049
SVRLBF
NEC031-090145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM MDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 745 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES NORTHEAST
  OF MERRIMAN...OR ABOUT 33 MILES NORTHEAST OF GORDON...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES SOUTHWEST OF ELI AROUND 710 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4314 10096 4310 10184 4254 10197 4256 10097

$$

KECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:50 PM MDT, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM MDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT FRI AUG 8 2003

...18Z SYNOPSIS...
     THE GOES DERIVED TOTAL PRECIPITABLE WATER (TPW) AND LIFTED
INDICES SHOW THE STRONGEST INSTABILITY AND DEEP MOISTURE ACROSS THE
NEBRASKA PANHANDLE WEST OF A MERRIMAN-OGALLALA LINE. THE VISIBLE GOES
IMAGERY AND THE RADAR MOSAIC BOTH SHOW CONVECTION DEVELOPING SOUTH
AND EAST OF BROKEN BOW. HAND ANALYSIS SHOWED A SURFACE DEWPOINT
BOUNDARY APPROXIMATELY FROM RAPID CITY THROUGH SCOTTSBLUFF TO LAMAR
WITH DEWPOINTS AOA 60F EAST OF THE BOUNDARY. THIS FEATURE PRETTY MUCH
COINCIDES WITH THE TIGHT TPW GRADIENT. ANOTHER BOUNDARY WAS
DETECTABLE OVER SOUTHWEST NEBRASKA IN THE INFRA-RED IMAGERY FROM
SIDNEY THROUGH OGALLALA TO ABOUT WELLFLEET.

...MODELS...
     THE ETA CONTINUES SHOWING DECENT CONTINUITY WITH THE PREVIOUS
RUN AND IS SIMILAR TO THIS MORNINGS GFS IN ITS TREATMENT OF THE
SOUTHWEST UPPER HIGH. SO, MY CONFIDENCE I HIGH IN THE ETA SOLUTION
FOR DAYS 1, 2, AND 3.

FORECAST FOR TONIGHT...
     SURFACE BASED CAPES OF 2000J/KG IN THE LAPS PLOT WERE IN THE
SOUTHWEST AND WESTERN PART OF THE NORTH PLATTE FORECAST AREA SOUTH
AND WEST OF A LINE FROM LISCO THROUGH ARTHUR TO IMPERIAL. I WOULD
EXPECT CONVECTIVE INITIATION IN THAT GENERAL AREA ALONG THE SECOND
ABOVE MENTIONED BOUNDARY. SO, FOR TONIGHT, I WILL GO WITH SCATTERED
THUNDERSTORMS IN THE SOUTHEAST PANHANDLE AND THE SOUTHWEST COUNTIES
FROM ARTHUR THROUGH CHASE TO HAYES. OTHER ADJUSTMENTS MAY BE
REQUIRED IF RADAR AND SATELLITE WARRANT.
     OTHERWISE, FOR THE REST OF THE FORECAST, I WILL USE A BLEND OF
THE ETA AND ETA MOS AIR-BRUSHED ALONG THE EDGES FOR CONSISTENCY.

EXTENDED...TUESDAY THROUGH FRIDAY
     GFS AND ECMWF ARE IN GOOD AGREEMENT AND HAVE SHOWN SOME
CONSISTENCY ON PLACEMENT OF UPPER RIDGE AND AND UPPER LOW
OFF THE NORTHWEST COAST.  I HAVE HIGH CONFIDENCE IN THEM AS
BOTH SHOW VERY LITTLE MOVEMENT WITH THE UPPER LOW WHICH I
AGREE WITH AS THE SYSTEM APPEARS TO BE STACKED ALONG WITH THE
PRESENCE OF BLOCKING PATTERN SET UP NEAR THE GULF OF ALASKA.
EXTENDED APPEARS DRY WITH RIDGE AXIS MOVING JUST EAST OF THE CWA.

.LBF...NONE.

SPRINGER/BANNAN
Hazardous weather outlook, Aug 8, 2:59 PM MDT, 3 hours 50 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-091030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK
AREA THROUGH THE EARLY MORNING HOURS. SEVERE WEATHER IS NOT
ANTICIPATED WITH THESE STORMS AS WARMER TEMPERATURES AND WEAK WINDS
ALOFT WILL LIMIT THE INSTABILITY OF THE ATMOSPHERE. HOWEVER SMALL
HAIL...AND BRIEF WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE BY LATE SATURDAY
AFTERNOON ACROSS THE ENTIRE OUTLOOK REGION. A STRONGER UPPER LEVEL
DISTURBANCE MOVING OUT WYOMING...COMBINED WITH STRONGER WINDS
ALOFT...AND A SURFACE LOW MOVING INTO SOUTHERN SOUTH DAKOTA...WILL
LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT. THOUGH STRONG TO SEVERE
STORMS WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA...THE AREA OF
GREATEST CONCERN WILL BE NORTH OF AN OSHKOSH TO BROKEN BOW LINE.
LARGE HAIL WILL BE THE PRIMARY THREAT ALONG WITH WIND GUSTS UP TO
AND OVER 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE OUTLOOK REGION SATURDAY
AFTERNOON AND EVENING...BUT IS NOT ANTICIPATED TONIGHT.

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:09 PM MDTSevere Thunderstorm WarningLBFCherry66 min
Aug 9, 3:31 PM MDTSevere Thunderstorm WarningLBFArthur, Grant59 min
Aug 9, 3:41 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan64 min
Aug 9, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Aug 9, 4:35 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker55 min
Aug 9, 4:56 PM MDTSevere Thunderstorm WarningLBFKeya Paha64 min
Aug 9, 5:16 PM MDTSevere Thunderstorm WarningLBFBrown59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.